Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 14, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Oct 31, 2020, 11:51 PM CDT for 18 counties in Iowa. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2020, 11:51 PM CDT (04:51 UTC)
- Expired
- Nov 1, 2020, 6:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926 WWUS73 KDMX 010451 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1151 PM CDT Sat Oct 31 2020 IAZ004>007-015>017-023>028-035>039-011200- /O.NEW.KDMX.WI.Y.0014.201101T0451Z-201101T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 1151 PM CDT Sat Oct 31 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY... * WHAT...Northwest winds around 25 to 30 mph with gusts up to 45 to 50 mph. * WHERE...Along and north of Highway 20 to the Minnesota border. * WHEN...Until 6 AM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KLP For more information from the National Weather Service visit https://weather.gov/desmoines
2 follow-up statements
848 WWUS73 KDMX 010842 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 242 AM CST Sun Nov 1 2020 IAZ004>007-015>017-023>028-035>039-011200- /O.CON.KDMX.WI.Y.0014.000000T0000Z-201101T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 242 AM CST Sun Nov 1 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Northwest winds around 25 mph with gusts up to 45 mph. * WHERE...Along and north of Highway 20 to the Minnesota border. * WHEN...Until 6 AM CST Today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Lee For more information from the National Weather Service visit https://weather.gov/desmoines
412 WWUS73 KDMX 011153 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 553 AM CST Sun Nov 1 2020 IAZ004>007-015>017-023>028-035>039-011300- /O.EXP.KDMX.WI.Y.0014.000000T0000Z-201101T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 553 AM CST Sun Nov 1 2020 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... Northwest winds have slowly diminished overnight and will continue to diminish today. Wind speeds have now fallen below advisory criteria, so the Wind Advisory will expire as scheduled at 6 am. However, breezy conditions will persist through much of the morning before winds become light later today and tonight. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 31, 11:37 PM CDT, 14 minutes earlier.
Area forecast discussion, Oct 31, 11:37 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1137 PM CDT Sat Oct 31 2020 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 254 PM CDT Sat Oct 31 2020 General Summary... Little to be concerned about within the forecast, especially once you get through today/tonight (windy) and Sunday (coldest day of the forecast). Temperatures throughout next week will be warming and quite comfortable with widespread highs in the 60s beginning Tuesday. Sunny skies and predominantly lighter southerly winds will prevail as well. All in all, an enjoyable fall forecast! Today through Sunday... The most impactful timeframe of an overall quiet forecast with strong winds today/tonight and cold frontal passage leading to a brief cool down. By mid-afternoon the aforementioned cold front found itself roughly half way across Iowa. Ahead of the front, deep mixing coupled with tight surface pressure gradient yielded southerly to southwesterly winds in the 20 to 25 kt range and gusts pushing 35+ kts, just below advisory criteria. Areas ahead of the front will continue to see strong winds flirting with advisory criteria until the frontal passage. As the front passes, a brief easing of winds will be seen before strong subsidence/CAA and tightening surface pressure gradient will yield another period of strong winds, this time out of the northwest. Soundings depict winds around 50 kts at the top of the mixed layer, suggesting another near- advisory period for winds. Have held off on a wind advisory for tonight in part due to bulk of the wind occurring in the overnight time frame, limiting overall impacts, and the lack of confidence in widespread and sustained advisory level winds. Temperatures will be significantly colder Sunday, as much as 20 to 25 degrees F, yielding highs in the 40s across much of the state. Fortunately, the cool down will be short lived. Monday through Saturday... After troughing pivots through the region this weekend, the large scale pattern will yield height rises throughout the early week and general zonal flow through the remainder of the forecast period. The primary takeaway will be quiet, dry, and warmer weather resulting in a very pleasant fall week. Expect highs into the 60s by Tuesday and beyond, including the potential for some low 70s. Just outside of the forecast period, synoptic models show good consensus for a large trough digging into the western CONUS late next weekend, potentially yielding a period of showers/thunder early next week (Nov 9/10). && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1133 PM CDT Sat Oct 31 2020 Gusty northwest winds overnight with gusts over 35 kts at times. The wind will remain gusty during the day on Sunday but will gradually diminish through the day. VFR conditions will persist though a period of VFR stratus with ceilings around 4 kft will pass across northeast Iowa including vicinity of KMCW/KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Donavon
Hazardous weather outlook, Oct 31, 2:49 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 249 PM CDT Sat Oct 31 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 249 PM CDT Sat Oct 31 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Northwest winds at 15 to 25 mph with gusts up to 40 mph will be common tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Brisk northwest winds of 15 to 25 mph, with gusts to around 40 mph are expected through midday Sunday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.